Journal of Geriatric Mental Health

REVIEW ARTICLE
Year
: 2016  |  Volume : 3  |  Issue : 2  |  Page : 108--122

Hyponatremia and psychotropics


Swapnajeet Sahoo, Sandeep Grover 
 Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
Sandeep Grover
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012
India

Psychotropic-induced hyponatremia is one of the most common electrolyte abnormalities seen in routine psychiatric practice and is especially common in elderly subjects. Recent evidence suggests that even mild hyponatremia is associated with several detrimental effects in elderly. However, practicing clinicians often overlook hyponatremia due to lack of awareness about the incidence, presentation, and risk factors of psychotropic-induced hyponatremia. Available evidence suggests that all classes of psychotropics, i.e., antidepressants, antipsychotics, mood stabilizers, and sedative/hypnotics can lead to hyponatremia. Maximum evidence is available for antidepressant-associated hyponatremia. Various risk factors for hyponatremia include increasing age, female gender, low body weight, history of hyponatremia, low baseline sodium levels, summer season, initial phase of antidepressant use, early-onset psychiatric illnesses, longer duration of psychiatric disorder, prolonged admission, presence of comorbid medical conditions, concomitant use of diuretics, antihypertensives, and cytochrome P450 inhibitors. Awareness about this potentially life-threatening side effect and taking appropriate, timely steps can help in prevention of psychotropic-associated hyponatremia.


How to cite this article:
Sahoo S, Grover S. Hyponatremia and psychotropics.J Geriatr Ment Health 2016;3:108-122


How to cite this URL:
Sahoo S, Grover S. Hyponatremia and psychotropics. J Geriatr Ment Health [serial online] 2016 [cited 2021 Apr 17 ];3:108-122
Available from: https://www.jgmh.org/article.asp?issn=2348-9995;year=2016;volume=3;issue=2;spage=108;epage=122;aulast=Sahoo;type=0